Format

Send to

Choose Destination
Clin Toxicol (Phila). 2007;45(1):77-9.

Acute demyelinating encephalitis after jequirity pea ingestion (Abrus precatorius).

Author information

1
Dept. of Internal Medicine, Drexel University College of Medicine, Philadelphia, Pennsylvania, USA. vaibhavsahni@hotmail.com

Abstract

INTRODUCTION:

Castor and jequirity beans are uncommon causes of poisoning. The more common but less severe castor poisoning is well described, but jequirity bean (Abrus Precatorius) poisoning is rare. The toxicity is attributed to toxalbumins (ricin and abrin) that act by inhibiting protein synthesis. Their use as agents of biological warfare, mechanisms of action, and clinical features of poisoning are summarized.

CASE REPORT:

A 30-year-old previously healthy female presented with bloody diarrhea and deep coma following ingestion of 3-4 seeds of a plant called 'ratti.' Investigations, including an MRI brain scan, showed evidence of acute demyelinating encephalitis. The patient died three days later due to progressive central nervous system depression.

DISCUSSION:

This is a previously unreported manifestation of jequirity bean poisoning. Demyelination is immune-mediated, and Abrus is a well-known immuno-modulator and stimulator. A possible immunological pathogenic mechanism is hypothesized.

PMID:
17357388
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center